Q. My doctor prescribed amlodipine for high blood pressure last month. I began retaining fluid within a week. Now my swollen feet and ankles are terribly uncomfortable. Getting into my shoes is a challenge and sometimes my skin feels so tight it might split.

In the last few days I have noticed a painful red rash spreading over my legs. I am convinced the amlodipine is to blame. Should I ask my doctor for a different medication?

A. Amlodipine (found in Azor, Amturnide, Caduet, Exforge, Lotrel, Norvasc, Twynsta, etc) is a calcium channel blocker that is prescribed to control hypertension. One of the most common side effects is swollen feet and ankles (peripheral edema). Dizziness, fatigue, flushing and heart palpitations are other potential complications. A skin rash could be worrisome and must be assessed immediately.

We are sending you our Guide to Blood Pressure Treatment so that you can discuss these side effects with your physician and look up alternatives that might be prescribed. You should be very clear with your doctor about the effects you have experienced and let him or her know that they are not acceptable to you.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Greg W.
    Reply

    I’ve been on Amlodipine and it caused swelling. Then the doc put me on a diuretic to get rid of the swelling. Then the diuretic flushed out my potassium so much I got heart arrhythmia so bad I had to go to the emergency room and then take nitro and do stress echoes and stay in the hospital. Then the doc put me on potassium supplements to take care of the low potassium. Enough already. Get off as much of these wonder drugs as you can. They cause a huge amount of collateral problems.
    And don’t get me started on the extreme muscle weakness and resulting ligament damage (that’s taken 2 YEARS to recover from) caused by the cholesterol meds my doc put me on. I’ll NEVER take another cholesterol med. for any reason, ever. Don’t care if not taking it kills me. I fight my doc on this every time I see her. She’s drinking big pharma’s cool aid on cholesterol prophylaxis even for non-heart attack patients.

  2. Margaret O
    Reply

    The best Blood pressure med. for me is Enalapril(vasotec). I have side affects from almost any med. out there… I call it an allergic reaction. The medical profession calls it Allergic when you break out in a rash. If I get sick from a medication, I call it an Allergic reaction, I don’t care what they want to call it. I took a Calcium blocker years ago and it made me pea all the time and there was no diuretic in it. Anything can happen with medication. What’s the worse is the doctors often don’t give you an explanation. Peoples Pharmacy has given me information through the years that has helped me a lot- it lets me know when I’m on the right track.

  3. Lynne
    Reply

    Norvasc (Amlodipine) – My husband was given Norvasc two years ago. His cognitive abilities declined dramatically overnight. Three doctors dismissed the connection.
    Fortunately, I took him off Norvasc and the improvement was noticeable immediately. However, it has taken his willingness to ‘exercise’ his brain to regain most of what was lost. He took Norvasc for only three months. I hate to think what our lives would be, if I had not listened to my gut.
    Another friend took Norvasc and developed swollen ankles. It wasn’t until she saw a podiatrist who recognized the connection to Norvasc that she stopped taking the pill. It took her a year to completely recover.
    It’s frightening that doctors aren’t aware of the dangers of the medications they prescribe.

  4. cpmt
    Reply

    I will like to know more about LASIX for kidney and amlodepine for HBP. My doc. prescribed Lipitor (I don’t want to take it because so many side effects) he prescribed to prevent & protect my kidneys… will these medications will help me? Is there any old medication with not so severe side effects that I can take to protect my kidneys? I don’t have high cholesterol, and my blood pressure is a little high 138/140 (after my surgery and mixup medications they give me in the hospital).
    Before the surgery my blood pressure was 110, 100, 115 etc… after surgery/hospital it went to 135, 138, 140 etc.. thank you.

  5. Sharon
    Reply

    A couple years ago my doctor also prescribed amlodepine for high blood pressure. It worked wonders for the blood pressure issue but my feet and ankles also were terrible swollen and two to three times their normal size. I am now on it again but because I am now also a kidney patient I am on Lasix [furosemide] and have had no problem with feet and legs swelling.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.